From Doylestown, Pennsylvania, USA:
On December 27, 2005, our daughter was admitted to the local Children's Hospital in diabetic ketoacidosis. Her blood sugars were in the 500s mg/dl [over 27.6 mmol/L] and she had antibodies. She was diagnosed with type 1 diabetes. She was nine years old and a petite, athletic young girl. She came home five days later on insulin treatment. Roughly six weeks after diagnosis, on February 17, 2006, she was told to discontinue all insulin because even with progressive drops in insulin, she continued to have low blood sugar levels. Upon removing all insulin, she received a 5.7 A1c in July of 2006 (after four months without insulin injections). This was on about 100 to 150 grams of carbohydrates a day and no insulin injections. She also grew an inch and gained weight. It was a miracle in itself.
In September 2006, she needed to go back on insulin. Her A1c was 7.1. Upon insulin treatment, she once again has been having low reading and we have had to reduce her insulin again. Currently, she is taking three units of NPH in the morning and one unit of NPH at dinner. Is this a second honeymoon or the same honeymoon? I should add that she did grow about three inches in about two months last fall prior to her original diagnosis and hospitalization. How long can these yo-yo readings go on? Is there a possibility that there are other things going on? Could she have a different type of diabetes? Can you make any recommendations or should we just be ecstatic about her body's ability to rebound?
I doubt you need to look for something "else" or "different." It appears the diagnosis is straightforward, based on what you've written. You do check glucoses, apparently. I'm not sure I would make clinical decisions based solely on A1c values.
Same honeymoon? Different? Does it matter? Frankly, I'd guess it's the "same" honeymoon. And, the reason she has done so well is because she has conscientious parents in regards to meal planning and she is physically active.
You should be ecstatic. Without trying to be a bubble-buster, this likely will not go on for too many years more, especially as puberty begins to roar.
Last Updated: Tuesday April 06, 2010 15:10:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.